Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 86, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 8, 2011, 1:31 PM CDT for Terrell County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2011, 1:31 PM CDT (18:31 UTC)
- Expired
- Oct 8, 2011, 2:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 198 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 6.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1971 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
007 WUUS54 KMAF 081831 SVRMAF TXC443-081930- /O.NEW.KMAF.SV.W.0086.111008T1831Z-111008T1930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 131 PM CDT SAT OCT 8 2011 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL TERRELL COUNTY IN SOUTHWEST TEXAS... * UNTIL 230 PM CDT * AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTH OF SANDERSON... MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... SANDERSON... PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. && LAT...LON 3034 10232 3025 10201 2993 10234 2998 10247 TIME...MOT...LOC 1831Z 194DEG 18KT 3003 10236 $$
1 follow-up statement
812 WWUS54 KMAF 081904 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 204 PM CDT SAT OCT 8 2011 TXC443-081930- /O.CON.KMAF.SV.W.0086.000000T0000Z-111008T1930Z/ TERRELL TX- 204 PM CDT SAT OCT 8 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR CENTRAL TERRELL COUNTY... AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL TERRELL COUNTY...OR ABOUT 7 MILES SOUTHWEST OF DRYDEN...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL TERRELL COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 3000 10231 3020 10219 3015 10211 2999 10228 TIME...MOT...LOC 1901Z 215DEG 17KT 3002 10220 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 12:43 PM CDT, 48 minutes earlier.
Area forecast discussion, Oct 8, 12:43 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1243 PM CDT SAT OCT 8 2011
.DISCUSSION...
SEE 18Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
A LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE JUST EAST OF MAF
THIS AFTERNOON. THERE IS SOME UNCERTAINTY IN THE WIND DIRECTION
BUT WINDS SHOULD REMAIN OUT OF THE NORTH BEFORE TRANSITIONING TO
THE SOUTHEAST...THEN SOUTH LATE THIS EVENING. HOWEVER...WINDS WILL
CHANGE BACK TO THE NORTH SUNDAY AS A COLD FRONT MOVES THROUGH THE
AREA. CHANCES OF SHOWERS AND THUNDERSTORMS WILL INCREASE
BEGINNING AT 00Z FOR MOST TAF SITES. THUNDERSTORMS WILL LIKELY
BECOME SCATTERED AROUND 06Z AND CONTINUE INTO THE MORNING HOURS.
HAVE INCLUDED VCTS DUE TO UNCERTAINTY OF A THUNDERSTORM OCCURRING
DIRECTLY OVER A GIVEN TAF LOCATION.
&&
.PREV DISCUSSION... /ISSUED 1059 AM CDT SAT OCT 8 2011/
UPDATE...
UPDATE TO LOWER POPS OVER THE WESTERN CWA.
DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP ALONG A SURFACE
TROUGH/FRONTAL BOUNDARY STRETCHING FROM THE WESTERN LOW ROLLING
PLAINS SOUTH/SOUTHWESTWARD TO THE STOCKTON PLATEAU. THIS CONVECTION
WAS DEVELOPING IN THE DIFFLUENT FLOW ALOFT OVER THE REGION AHEAD OF
A LARGE CUTOFF LOW MOVING INTO SOUTHERN COLORADO. A STRONG
SHORTWAVE TROUGH WHICH SPARKED THE CONVECTION EARLIER THIS MORNING
WAS EJECTING NORTHEASTWARD INTO THE CENTRAL PLAINS WITH A PRONOUNCED
AREA OF SUBSIDENCE INDICATED OVER EASTERN NEW MEXICO IN IT/S WAKE.
THINK THE LINE OF CURRENT CONVECTION WILL MAKE AN INEXORABLE...BUT
SLOW...MOVE TO THE EAST WITH TIME. SINCE LITTLE SHOWER OR
THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP IN THE SUBSIDENT REGION
OVER THE WESTERN CWA THIS MORNING...WILL LOWER POPS IN THESE AREAS.
THE HEAVIER SHOWERS AND STORMS WILL CREEP EASTWARD WITH TIME AS THE
BEST LIFT SPREADS NORTHEASTWARD...SO MUCH OF DAWSON COUNTY...ECTOR
AND CRANE COUNTIES MAY NOT SEE MUCH RAINFALL OVER THE NEXT SEVERAL
HOURS. HOWEVER...HEIGHT/SURFACE PRESSURE FALLS WILL INCREASE THIS
AFTERNOON AS ANOTHER STRONG SHORTWAVE TROUGH BEGINS TO ROUND THE
BASE OF THE LARGE UA TROUGH TO THE WEST. SURFACE WINDS WILL BACK
AND BEGIN TO PUSH THE LOW LEVEL BOUNDARY WEST. WHETHER THE BOUNDARY
MOVES FAR ENOUGH WEST...AND LIFT INCREASES ENOUGH ALONG IT FOR
ADDITIONAL SHOWERS AND STORMS IN THESE AREAS BEFORE 09/00Z REMAINS
TO BE SEEN. SINCE RAIN CHANCES WILL DEFINITELY INCREASE AFTER
09/00Z...WILL LEAVE THESE AREAS IN THE FLASH FLOOD WATCH. ALSO...
WILL LEAVE A SLIGHT CHANCE OF SHOWERS AND STORMS GOING IN THE
DAVIS/GLASS MOUNTAINS THIS AFTERNOON WHERE SOME INSTABILITY WILL
REMAIN...AND LIFT MOVING IN FROM THE WEST WILL AFFECT FIRST.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
ZONES... BORDEN...CRANE...DAWSON...ECTOR...GLASSCOCK...
HOWARD...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...
UPTON.
&&
99Hazardous weather outlook, Oct 8, 9:36 AM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 936 AM CDT SAT OCT 8 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091445- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 936 AM CDT SAT OCT 8 2011 /836 AM MDT SAT OCT 8 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT OVER THE WESTERN LOW ROLLING PLAINS AND MUCH OF THE PERMIAN BASIN. THE MAIN CONCERN WITH THESE STORMS WILL BE LOCALLY HEAVY RAIN WHICH COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT FOR THE WESTERN LOW ROLLING PLAINS AND MUCH OF THE PERMIAN BASIN. WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE REST OF WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON...WHICH COULD BECOME MORE WIDESPREAD TONIGHT. ALTHOUGH SEVERE STORMS ARE NOT EXPECTED...A FEW OF THE STRONGER STORMS COULD PRODUCE GUSTY WINDS OVER 45 MPH...SMALL HAIL...OCCASIONAL LIGHTNING STRIKES AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE LIKELY SUNDAY WITH DECREASING CHANCES SUNDAY NIGHT. HEAVY RAIN WILL BE THE MAIN CONCERN WITH THESE STORMS. A FLASH FLOOD WATCH IS IN EFFECT SUNDAY FOR THE WESTERN LOW ROLLING PLAINS AND MUCH OF THE PERMIAN BASIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Oct 8, 1:14 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 114 PM CDT SAT OCT 8 2011 TXZ075-081-081915- PECOS-BIG BEND AREA- 114 PM CDT SAT OCT 8 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES UNTIL 215 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL BREWSTER COUNTY AT 113 PM CDT...MOVING NORTH AT 10 MPH. ALTHOUGH THIS STORMS WAS OVER RURAL AREAS...IT COULD AFFECT PORTIONS OF US HIGHWAY 90...ABOUT 20 MILES EAST OF MARATHON. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS OVER 50 MPH...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 12:19 AM CDT | Severe Thunderstorm Warning | MAF | Dawson, Martin | 26 min |
| Oct 8, 3:37 AM CDT | Areal Flood Advisory | MAF | Ector, Midland | 113 min |
| Oct 8, 4:39 AM CDT | Flash Flood Warning | MAF | Midland | 2 hr |
| Oct 8, 4:47 AM CDT | Flash Flood Watch | MAF | Borden, Crane, Dawson, Ector, Glasscock, Howard and 6 more | 31 hr |
| Oct 8, 4:52 AM CDT | Areal Flood Advisory | MAF | Martin | 113 min |
| Oct 8, 4:55 AM CDT | Areal Flood Advisory | MAF | Crane, Upton | 2 hr |
| Oct 8, 5:23 AM CDT | Areal Flood Advisory | MAF | Dawson | 112 min |
| Oct 8, 5:51 AM CDT | Areal Flood Advisory | MAF | Borden, Howard | 114 min |
| Oct 8, 6:31 AM CDT | Areal Flood Advisory | MAF | Borden, Howard, Mitchell, Scurry | 119 min |
| Oct 8, 6:51 AM CDT | Areal Flood Advisory | MAF | Glasscock, Midland | 114 min |
| Oct 8, 9:02 AM CDT | Areal Flood Advisory | MAF | Borden, Howard, Mitchell, Scurry | 3 hr |
| Oct 8, 10:03 AM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Martin, Midland, Reagan, Upton | 3 hr |
| Oct 8, 11:58 AM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Mitchell, Reagan, Scurry | 3 hr |
| Oct 8, 1:30 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 20 min |
| Oct 8, 2:09 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 66 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.